• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can access this area by going to the Health and wellbeing forum >here< or you can directly access the area >here<.

Donepezil/Aricept side effects. Get a second opinion!!

Littlebear

Registered User
Jan 6, 2017
82
My husband was diagnosed with Alzheimer's 5 years ago. A recent screening for a drugs trial included analysis of his spinal fluid which indicates that he doesn't have Alzheimer's but probably a variant of FTD.

Whilst discussing the results with the trial doctors I mentioned how DENEPEZIL had given my husband dreadful nightmares & made him angry & violent, so much so that at times I really was in fear of my life. A reduction in dosage did help reduce the nightmares & violence but not eradicate them completely. The doctor's comment was that this wasn't surprising as OH doesn't have Alzheimer's & so his brain was being massively over-stimulated. He also mentioned it wasn't the first time he had come across this problem, someone else who had been misdiagnosed had had the same experience.

If anyone out there is going through the same experience with Donepezil it might just be worth questioning the diagnosis & asking for a second opinion. Had we known OH was being mistreated we could had saved ourselves months of fear & horror.
 

Hellyg

Registered User
Nov 18, 2014
82
Midlands
Hi, I have a similar story. My husband was originally diagnosed with Alzheimer’s and prescribed donepezil. 8 months later that diagnosis changed to FTD.

He likewise became aggressive and violent. I think he had this tendency due to the FTD, but the donepezil exaggerated it I am sure. My husband came off it completely and his behaviour did improve. Although there was still an issue with repetitive thoughts so he does now have other medications to manage that.
 

Littlebear

Registered User
Jan 6, 2017
82
Hi, I have a similar story. My husband was originally diagnosed with Alzheimer’s and prescribed donepezil. 8 months later that diagnosis changed to FTD.

He likewise became aggressive and violent. I think he had this tendency due to the FTD, but the donepezil exaggerated it I am sure. My husband came off it completely and his behaviour did improve. Although there was still an issue with repetitive thoughts so he does now have other medications to manage that.
 

Littlebear

Registered User
Jan 6, 2017
82
We're waiting for an appointment to see a specialist to get a definitive diagnosis. It's mainly my husband's speech which is affected although over the years his ability to do things has noticeably declined. He's been told to stop taking Donepezil & the doctor said that he would expect him to be calmer & be more settled. We'll see but I'm hopeful. At the moment he does suffer with severe anxiety & likewise has repetitive thoughts. It's good to know there's medication that can help.
 

vmmh

Registered User
Jun 25, 2018
72
Have you tried vitamin E? My OH had much success with this addition. His thoughts cleared a little and he became more calm and more "in the here". Might be worth a try.
 

Littlebear

Registered User
Jan 6, 2017
82
Have you tried vitamin E? My OH had much success with this addition. His thoughts cleared a little and he became more calm and more "in the here". Might be worth a try.
Thanks. I'll certainly try that.
 

Rosebush

Registered User
Apr 2, 2018
1,478
Hi, I have a similar story. My husband was originally diagnosed with Alzheimer’s and prescribed donepezil. 8 months later that diagnosis changed to FTD.

He likewise became aggressive and violent. I think he had this tendency due to the FTD, but the donepezil exaggerated it I am sure. My husband came off it completely and his behaviour did improve. Although there was still an issue with repetitive thoughts so he does now have other medications to manage that.
Hi, my OH takes donepezil and can be quite aggressive, do I need to ask the doctor or would it be ok just to stop giving it to him he also takes citilopram.
 

Izzy

Volunteer Moderator
Aug 31, 2003
60,903
68
Dundee
Hi, my OH takes donepezil and can be quite aggressive, do I need to ask the doctor or would it be ok just to stop giving it to him he also takes citilopram.
I wouldn't make any change in his medication until you have talked to the doctor.